Symptoms of Opioid Withdrawal

Opioid drugs, like oxycodone or morphine, can help with pain when you have surgery or when you've been hurt. Some people also use illegal forms of them, like heroin.

If you take or use opioids for more than a few weeks, you may start to need them to feel OK. If this happens, your body can be affected in several ways if you stop them suddenly. That's known as withdrawal.

If you need to stop taking opioids, talk with your doctor. To do it safely, you need to take less of the drugs slowly over time as a medical team keeps a close watch over you.

What are the symptoms of withdrawal?

Common signs of opioid withdrawal include:

These can show up within 12 hours after you take the last dose of the drug.

Many people feel so bad that they can’t give up the drug without help. How severe your symptoms are depends on several things, like:

  • How long you’ve been using the drug
  • How long the drug stays in your system
  • How healthy you are
  • Whether you’re quitting “cold turkey” or taking other drugs to help you stop taking opioids

Opioid withdrawal isn’t typically life-threatening. But if you have other health conditions, the effects can lead to serious issues. For example, a higher pulse or blood pressure can cause issues if you have a heart problem.

How long does withdrawal last?

The symptoms can last anywhere from a few days to more than 2 weeks. For most people, the worst of them get better after a few days.

If a doctor or paramedic gave you a drug to reverse an opioid overdose, your withdrawal symptoms may come on faster and feel worse. They also may cause changes in your blood pressure or heart rate that need medical attention.

How can you manage withdrawal symptoms?

Because giving up opioids can be so hard to do safely, most people should get a doctor’s help to quit. They can give you drugs, like methadone or buprenorphine, that make your symptoms easier to deal with and help with cravings. Your doctor will give you gradually smaller doses until you no longer need it.

Continued

If your withdrawal symptoms involve a lot of vomiting or diarrhea, your doctor might also give you drugs to settle your stomach, and you might need fluids to replace the water your body's losing.

If withdrawal is raising your blood pressure, you might get drugs to bring it back to normal.

Other symptoms, like fever, headaches or joint pain, can be treated with ordinary over-the-counter drugs like ibuprofen.

Some other things may help you through:

  • Moderate exercise, like walking
  • Small, frequent meals or snacks of healthy foods
  • Plenty of water or other fluids
  • Meditation or something else that helps you stay calm
  • A distraction to keep your mind off your symptoms, like talking with a friend

 

WebMD Medical Reference Reviewed by Laura J. Martin, MD on May 23, 2019

Sources

SOURCES:

National Institute on Drug Abuse: “Prescription Opioids and Heroin,” “Principles of Drug Addiction Treatment,” “Buprenorphine.”

The Mayo Clinic: “Tapering off opioids: When and how.”

UpToDate.com: “Opioid withdrawal in the emergency setting,” “Opioid withdrawal in adults: Clinical manifestations, course, assessment, and diagnosis.”

The American Journal on Addictions: “Effective management of opioid withdrawal symptoms: A gateway to opioid dependence treatment.”

Substance Abuse and Mental Health Services Administration, Center for Substance Abuse Treatment: “Detoxification and Substance Abuse Treatment,” Chapter 4.

Shah, M; Huecker, M.R. Opioid Withdrawal, StatPearls Publishing, 2019.

© 2019 WebMD, LLC. All rights reserved.

Pagination